Allogeneic hematopoietic stem cell transplantation (HSCT) is widely and safely used for hematological diseases. Severe complications have been overcome by a reduced intensity of conditioning, effective immunosuppressive therapy and anti-infectious agents. However, complications after HSCT including GVHD occur with some frequency. Gastrointestinal complications have a relatively high incidence and some influence mortality. The diagnosis of these complications should be confirmed by pathological diagnosis. In this review paper, I discuss the differential diagnosis of gut GVHD and intestinal transplantation associated microangiopathy (i-TAM). i-TAM lesions are ischemic pathological lesions caused by microangiopathy without any allo-cellular reaction. I also mention the pathophysiological mechanism of i-TAM in terms of macrophage studies.
The Japan Society for Hematopoietic Cell Transplantation (JSHCT), the Japanese Society of Pediatric Hematology and Oncology (JSPHO), the Japan Marrow Donor Program (JMDP), and the Japanese Cord Blood Bank Network (JCBBN) have collected transplant outcome information for more than two decades. Separated databases are now a centralized database program called TRUMP. The current database has more than 65,000 transplant cases registered. JSHCT Working Groups are actively performing registry studies, whose outcomes affect future patients and transplant procedures. Quality of data as well as quality of statistical analyses is an essential factor when performing registry studies.
Although allogeneic hematopoietic stem cell transplantation (allo-HSCT) is recommended for patients with chronic myeloid leukemia (CML) in the advanced phase, but the prognosis of patients who relapsed after allo-HSCT has been poor. An 18-year-old male CML patient achieved complete molecular response (CMR) with nilotinib following molecular relapse soon after allo-HSCT from an HLA-matched sibling donor in the accelerated phase. There was no acute graft-versus-host disease and minimal residual disease levels gradually increased after allo-HSCT. Nilotinib was prescribed at 800 mg/day and started again when molecular relapse was observed at 6 months after HSCT. He maintains complete donor-type chimerism of myeloid cells and CMR after 18 months of nilotinib treatment and 2 years after allo-HSCT without any donor lymphocyte infusion. Although he experienced a sudden onset of intramuscular hemorrhage, probably associated with nilotinib administration combined with an anti-fungal agent, before allo-HSCT, no adverse events were observed in association with nilotinib treatment for molecular relapse after allo-HSCT. In conclusion, nilotinib is an effective and safe agent for molecular relapse after allo-HSCT for CML patients in the advanced phase.